Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
For more information, go to www.arthritisresearchuk.org

Can steroid injections cause hiccups?

Q) Our 31-year-old son has recently been treated for an outbreak of psoriatic arthritis in his left leg and right ankle. Treatment has involved steroid injections; he has had three lots in eight months. The curious thing is that 24 hours after the injection he has, each time, developed horrendous hiccups that go on for about 48 hours and then stop, by which time he's completely exhausted. Twice was coincidence but three times makes us all think there must be some connection, although his consultant has never heard of it. Do you know if anyone has found any means of preventing or alleviating this?
Mrs SM Blakeley, Hucclecote, Gloucester (Winter 2006)

A) This is fascinating! I had heard of this phenomenon but not seen anyone with it, as yet. Yes, hiccups after steroids, particularly large doses of steroids, is a well recognised, if rare, complication. And, yes, there are ways of preventing it – certain drugs can suppress the hiccups and these would only have to be taken for 24–48 hours, from what you say.

For more information, go to www.arthritisresearchuk.org/arthritis-information or call 0300 790 0400 to order the complete printed booklet.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.